Alert archive / Florida / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 73, NWS Tallahassee, FL

May 21, 2015Franklin County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 21, 2015, 3:57 PM EDT for Franklin County, Florida. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2015, 3:57 PM EDT (19:57 UTC)
Expired
May 21, 2015, 4:19 PM EDT
In force
22 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Franklin County, FL

The radar

The Tallahassee radar (KTLH), 78 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

686 
WUUS52 KTAE 211957
SVRTAE
FLC037-212030-
/O.NEW.KTAE.SV.W.0073.150521T1957Z-150521T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
357 PM EDT THU MAY 21 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWEST AND CENTRAL FRANKLIN COUNTY IN THE BIG BEND OF FLORIDA...

* UNTIL 430 PM EDT

* AT 357 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
  WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES NORTH OF
  EASTPOINT...AND MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CARRABELLE...FORT GADSDEN...CREELS...CARRABELLE BEACH...HAYS
  PLACE...BUCK SIDING...HIGH BLUFF...BEVERLY AND YENT PLACE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 2979 8486 2981 8485 2980 8488 2980 8490
      2988 8501 2989 8502 2988 8502 2989 8503
      2998 8497 2986 8463 2985 8466 2984 8466
      2984 8468 2983 8468 2983 8470 2979 8476
TIME...MOT...LOC 1957Z 293DEG 24KT 2991 8493 

$$

08-LAMERS
2 follow-up statements
403 
WWUS52 KTAE 212008
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
408 PM EDT THU MAY 21 2015

FLC037-212030-
/O.CON.KTAE.SV.W.0073.000000T0000Z-150521T2030Z/
FRANKLIN FL-
408 PM EDT THU MAY 21 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR CENTRAL FRANKLIN COUNTY...

AT 408 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 8 MILES NORTH OF EASTPOINT...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
CARRABELLE...CARRABELLE BEACH...HIGH BLUFF...YENT PLACE AND CREELS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF 
YOUR HOME OR BUSINESS. 

&&

LAT...LON 2979 8486 2981 8485 2980 8488 2988 8498
      2994 8492 2986 8463 2985 8466 2984 8466
      2984 8468 2983 8468 2983 8470 2979 8476
TIME...MOT...LOC 2008Z 297DEG 21KT 2988 8488 

$$

08-LAMERS
858 
WWUS52 KTAE 212019
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
419 PM EDT THU MAY 21 2015

FLC037-212029-
/O.CAN.KTAE.SV.W.0073.000000T0000Z-150521T2030Z/
FRANKLIN FL-
419 PM EDT THU MAY 21 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FRANKLIN COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 2979 8486 2981 8485 2980 8488 2988 8498
      2994 8492 2986 8463 2985 8466 2984 8466
      2984 8468 2983 8468 2983 8470 2979 8476
TIME...MOT...LOC 2018Z 293DEG 24KT 2985 8480 

$$

08-LAMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:55 PM EDT, 2 minutes earlier.

Area forecast discussion, May 21, 3:55 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
355 PM EDT THU MAY 21 2015

.NEAR TERM [THROUGH TONIGHT]...

MOSTLY ZONAL FLOW ALOFT WITH NORTHWEST FLOW IN THE LOW LEVELS WILL
LEAD TO SLIGHT CHANCES FOR RAIN FOR MOST OF OUR FLORIDA COUNTIES.
FAIRLY ABUNDANT DRY AIR, EASILY SEEN ON WATER VAPOR IMAGERY, WILL
KEEP CHANCES FOR RAIN NEAR 40 PERCENT FOR FLORIDA ZONES WEST AND
SOUTH OF BLOUNTSTOWN, AND NEAR 10 PERCENT IN GA, AL, AND EAST OF
TALLAHASSEE. MOST STORMS WILL BE FORMING ALONG THE SEABREEZE THIS
EVENING, BUT WITH THE ABSENCE OF UPPER LEVEL FORCING, AND DRIER AIR
ALOFT, MOST STORMS WILL NOT INITIATE UNTIL AFTER 3 OR 4 PM EDT. NO
WIDESPREAD SEVERE WEATHER IS EXPECTED, BUT AN ISOLATED STORM OR TWO
COULD CONTAIN FAIRLY STRONG WINDS AND VERY SMALL HAIL.

AWAY FROM THE SEABREEZE, AND ANY CONVECTION THAT FORMS LATE THIS
AFTERNOON, TEMPERATURES WILL BE WARM AND IN THE LOWER 90S. FOR
TONIGHT, SOME DRY AIR BEHIND A DIFFUSE FRONT WILL ALLOW N AND NW
PORTIONS OF OUR CWA TO COOL TO AROUND 60. FLORIDA ZONES AND EXTREME
SOUTHERN GA AND AL COUNTIES WILL SEE MID-UPPER 60S.

.SHORT TERM [FRIDAY THROUGH SATURDAY NIGHT]...

BEGINNING FRIDAY MORNING, OUR AREA WILL BE UNDER A TRANSITION FROM
NEARLY ZONAL FLOW ALOFT TO UPPER LEVEL RIDGING SUNDAY MORNING AS
HEIGHTS BEGIN TO RISE IN RESPONSE TO A DEEPENING WESTERN CONUS
TROUGH. THIS FEATURE, COMBINED WITH MID-UPPER LEVEL DRY AIR BEHIND A
FRONTAL SYSTEM, WILL EFFECTIVELY SQUASH ANY CHANCES FOR RAIN THROUGH
THE WEEKEND. LOW RAIN CHANCES, AND DRIER AIR, WILL ALLOWS
TEMPERATURES TO EASILY CLIMB INTO THE 90S ON FRIDAY AND SATURDAY
WITH MID-UPPER 60S AT NIGHT.

.LONG TERM [SUNDAY THROUGH THURSDAY]...

A SHARP MID TO UPPER LEVEL RIDGE WILL BE CENTERED JUST EAST OF THE
FLORIDA PENINSULA SUNDAY THROUGH TUESDAY BEFORE MOVING BREAKING
DOWN AS A SHORT WAVE TRANSLATES FROM THE CENTRAL PLAINS TO THE
OHIO VALLEY. SURFACE HIGH PRESSURE POSITIONED OFF THE MID ATLANTIC
STATES WILL PROVIDE AN EAST TO SOUTHEAST FLOW ACROSS THE REGION.

WITH STACKED HIGH PRESSURE THROUGH WEDNESDAY, THE ONLY FORCING
FOR CONVECTION WILL BE AFTERNOON SEA BREEZE WITH POPS IN THE
SLIGHT TO CHANCE RANGE EACH AFTERNOON. CONVECTION MAY INCREASE AS
WE MOVE IN THE LATER PART OF THE WEEK AS DEEP LAYER MOISTURE AND
INSTABILITY INCREASE. HIGHS WILL BE IN THE UPPER 80S AND LOW 90S
AND LOWS WILL BE IN THE UPPER 60S AND LOW 70S.

&&

.AVIATION...
[THROUGH 18Z FRIDAY]

ALL TERMINALS SHOULD REMAIN VFR THROUGH THE TAF PERIOD. THE ONLY
SIGNIFICANT WEATHER IN THE TAFS, ASIDE FROM STRONG AND SOMETIMES
GUSTY NW AND WNW WINDS, WOULD BE AN AFTERNOON SEABREEZE AT ECP AND
ASSOCIATED TSRA. THESE SCATTERED STORMS ALONG THE SEABREEZE COULD
PRODUCE BRIEF PERIODS OF MVFR/IFR VIS AROUND 19-23Z AT ECP.

&&

.MARINE...

THROUGH SATURDAY WINDS WILL BE 10 TO 15 KNOTS WITH SEAS 3 FEET OR
LESS. AS THE PRESSURE GRADIENT TIGHTENS SATURDAY NIGHT INTO SUNDAY,
CONDITIONS WILL INCREASE TO CAUTIONARY LEVELS AND REMAIN ELEVATED
AT LEAST INTO EARLY NEXT WEEK.

&&

.FIRE WEATHER...

ASIDE FROM HIGH DISPERSION VALUES THE NEXT FEW AFTERNOONS, HAZARDOUS
FIRE WEATHER CONDITIONS ARE NOT EXPECTED OVER THE NEXT SEVERAL DAYS.

&&

.HYDROLOGY...

OUR AREA RIVERS ARE CURRENTLY AT NORMAL FLOW LEVELS AND WITH NO
WIDESPREAD HEAVY RAIN FORECAST OVER THE NEXT WEEK, NO FLOODING IS
EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...

TALLAHASSEE   66  90  66  92  69 /  20  10   0  10  10
PANAMA CITY   69  84  71  85  72 /  20  10   0  20  10
DOTHAN        60  86  63  90  66 /  10  10   0  10  10
ALBANY        60  87  62  91  65 /  10  10   0  10  10
VALDOSTA      62  88  62  90  63 /  10  10   0  10  10
CROSS CITY    67  91  66  92  65 /  20  10   0  20  10
APALACHICOLA  71  85  72  86  73 /  20  10   0  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.

&&

NEAR TERM...BARRY/DOBBS
SHORT TERM...BARRY/DOBBS
LONG TERM...BARRY
AVIATION...GODSEY/DOBBS
MARINE...BARRY
FIRE WEATHER...LAMERS/BLOOD
HYDROLOGY...MOORE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:02 PM EDTSpecial Weather StatementTAEWashington28 min
May 20, 8:36 PM EDTSpecial Weather StatementTAEHolmes39 min
May 20, 8:49 PM EDTSevere Thunderstorm WarningTAEHolmes, Walton41 min
May 20, 9:18 PM EDTSevere Thunderstorm WarningTAEHolmes, Jackson, Walton, Washington42 min
May 20, 9:46 PM EDTSpecial Weather StatementTAEWashington44 min
May 20, 9:54 PM EDTSpecial Marine WarningTAE66 min
May 20, 9:57 PM EDTSpecial Weather StatementTAEJackson, Washington33 min
May 20, 10:25 PM EDTSpecial Weather StatementTAEJackson50 min
May 21, 5:18 PM EDTSpecial Weather StatementTAEWashington27 min
May 21, 6:20 PM EDTSpecial Weather StatementTAEWashington25 min

Nearby

Severe Thunderstorm Warnings in Florida, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.